Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Have decided I MUST now go on antidepressants, but have had very unsuccessful experiences in the past on SSRI's.... any suggestions for alternatives that won't keep me awake, feeling sick etc

(6 Posts)
ohnowhatnext Sun 12-Oct-08 21:59:34

The GP has basically said she will prescribe me anything (within reason) as I work in mental health and Ithink she assumes I have the answer!

Have taken dothiepin many years agowhich was effective but totally zonked me out and i gained a lot of weight so not an ideal option. Sertraline, citalopram and prozac all hopeless despite rtying them for in excess of two weeks as they virtually completely stopped me from sleeping and the citalopram made me vomit.

Am wondering if anyone on here has taken venlafaxine or mirtazipine, and if they found it effective/ what they found the side effects to be/

I must make a decision so any info/ experiences very gratefully received. x

TarkaLiotta Mon 13-Oct-08 00:55:29

Message withdrawn at poster's request.

SuperBunny Mon 13-Oct-08 01:21:02

I'm on mirtazipine, having tried several others (sertraline, venlafaxine, quetiapine to name but a few). It's slightly different to other ADs and isn't an SSRI but works similarly.

It has been good for me, no side effects after the first couple of weeks and seems to help although I think my dose needs to be changed.

Anyway, one of the side effects it is meant to have is making you sleep better. I can't say it has helped me in that respect but it shouldn't keep you awake.

HTH

MadamDeathstare Mon 13-Oct-08 01:29:56

Message withdrawn at poster's request.

wehaveallbeenthere Mon 13-Oct-08 01:50:41

I think I would get a second opinion. You said your doctor would prescribe you anything but that puts a lot of burden on you.
I know that the brain produces seratonin (this allows you to feel happiness). This is why meth abusers become addicted, the meth gives an instant happy effect but reduces the natural seratonin produced so they stop taking joy in things that once gave pleasure.
I also know that a lack of sunlight will make a person depressed. This is why people who reside in the US states of Washington and Oregon have a higher incidence of suicide. The weather keeps them out of the sun and as a result of lack sunlight.
I have found this to be true when I stay inside for long periods (months). I instantly feel better when I take my vitamins on a regular basis and have a walk outdoors at least once a week.
Also, exercising your brain seems to help. I bought a rubiks cube and spent a lot of time trying to find directions that I could understand to solve it. I spent a week and a half trying to understand online directions but was too dense to get the mathematical ones. I finally found a simple one (still took me a couple days of repetition to get through a single step) but I did solve it.
Just some suggestions to supplement (and perhaps reduce) the prescriptions.
I hope you find a good prescription that works for you.

ebbie22 Mon 13-Oct-08 20:20:57

hey,how are you?I switched to troazodone and found other than constipation and bloating feek more like me everyday..hth xxx

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: